Alert archive / South Dakota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 113, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 7, 2013, 7:45 PM CDT for Lyman County, South Dakota. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2013, 7:45 PM CDT (00:45 UTC)
- Expired
- Aug 7, 2013, 8:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Lyman County, SD
The radar
The North Platte radar (KLNX), 215 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 7:50 PM CDT | HAIL 1.25 | 9 Sw Presho, SD | |
| Aug 7, 8:05 PM CDT | TSTM WND DMG | 3 S Presho, SD | TOP OF A 7.5 FOOT ASH TREE WAS BLOWN OFF ALONG WITH GRASS AND GROUND FOLIAGE FLATTENED |
| Aug 7, 8:15 PM CDT | HAIL 1 | 5 Wsw Kennebec, SD | ALONG WITH THE HAIL WERE ESTIMATED 40-50 MPH WINDS THAT KNOCKED DOWN SMALL BRANCHES AND 1 INCH OF RAIN IN 20 MINUTES CAUSING MINOR FLOODING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1664 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
816 WUUS53 KABR 080045 SVRABR SDC085-080130- /O.NEW.KABR.SV.W.0113.130808T0045Z-130808T0130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 745 PM CDT WED AUG 7 2013 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL LYMAN COUNTY IN CENTRAL SOUTH DAKOTA... * UNTIL 830 PM CDT * AT 742 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF 5 MILE CORNER...OR 10 MILES SOUTHWEST OF PRESHO...MOVING EAST AT 25 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THE SEVERE THUNDERSTORM WILL BE NEAR... PRESHO AROUND 800 PM CDT. EARLING HILLS AROUND 805 PM CDT. THIS WARNING INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 222 AND 234. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4396 9990 4376 9982 4373 10030 4385 10031 TIME...MOT...LOC 0045Z 264DEG 22KT 4381 10019 HAIL...1.00IN WIND...<50MPH $$ SERR
3 follow-up statements
286
WWUS53 KABR 080055
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
755 PM CDT WED AUG 7 2013
SDC085-080130-
/O.CON.KABR.SV.W.0113.000000T0000Z-130808T0130Z/
LYMAN SD-
755 PM CDT WED AUG 7 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL LYMAN
COUNTY UNTIL 830 PM CDT...
AT 751 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF
EARLING HILLS...OR 7 MILES SOUTHWEST OF PRESHO...MOVING EAST AT 30
MPH.
HAZARD...GOLF BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS AND VEHICLES.
THE SEVERE THUNDERSTORM WILL BE NEAR...
EARLING HILLS AROUND 800 PM CDT.
PRESHO AROUND 805 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4374 10020 4386 10026 4396 9990 4376 9982
TIME...MOT...LOC 0055Z 249DEG 24KT 4384 10010
HAIL...1.75IN
WIND...<50MPH
$$
SERR358 WWUS53 KABR 080110 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 810 PM CDT WED AUG 7 2013 SDC085-080130- /O.CON.KABR.SV.W.0113.000000T0000Z-130808T0130Z/ LYMAN SD- 810 PM CDT WED AUG 7 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL LYMAN COUNTY UNTIL 830 PM CDT... AT 809 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EARLING HILLS...OR NEAR PRESHO...MOVING EAST AT 30 MPH. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...PUBLIC. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL LYMAN COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 4376 10003 4390 10012 4396 9990 4376 9982 TIME...MOT...LOC 0110Z 249DEG 24KT 4388 9997 HAIL...1.25IN WIND...<50MPH $$ SERR
204 WWUS53 KABR 080125 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 825 PM CDT WED AUG 7 2013 SDC085-080136- /O.EXP.KABR.SV.W.0113.000000T0000Z-130808T0130Z/ LYMAN SD- 825 PM CDT WED AUG 7 2013 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LYMAN COUNTY WILL EXPIRE AT 830 PM CDT/730 PM MDT/... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. HOWEVER...SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4376 10003 4390 10012 4396 9990 4376 9982 TIME...MOT...LOC 0126Z 249DEG 24KT 4392 9983 $$ SERR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 6:54 PM CDT, 51 minutes earlier.
Area forecast discussion, Aug 7, 6:54 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 654 PM CDT WED AUG 7 2013 .UPDATE... SEE THE UPDATED AVIATION DISCUSSION BELOW. ALSO...ADDED SLIGHT CHANCE POPS INTO THE STANLEY...JONES...AND LYMAN COUNTY REGION TO ACCOUNT FOR PEAK HEATING THUNDERSTORMS THAT HAVE DEVELOPED ACROSS PARTS OF SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA. WILL TAKE A CLOSER LOOK AT THE OVERNIGHT FORECAST IN A FEW HOURS. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT PCPN CHANCES AND TEMPERATURES ARE THE MAIN FORECAST ISSUES IN THE SHORT RANGE. FOR TNT A SYSTEM QUITE EVIDENT IN WV IMAGERY MOVING SOUTHEAST INTO THE NORTHERN PLAINS SHOULD COMBINE WITH A MODERATE LLJ AND INCREASING MOISTURE TO PRODUCE ELEVATED/SCT SHOWERS ACROSS THE REGION LATER TNT AND EARLY THURSDAY. THE LATEST MODEL RUNS REMAIN QUITE BULLISH IN REGARDS TO PCPN COVERAGE/AMOUNTS...BUT HAVE BACKED OFF JUST A TAD GIVEN RECENT HISTORY OF OVER-FORECASTING PCPN...PARTICULARLY ACROSS THE NORTHEAST CWA. ON THURSDAY MOST MODELS SHOW A WEAK BAROCLINIC ZONE ACROSS SOUTHERN PART OF SOUTH DAKOTA...AND THIS IS WHERE STORMS HAVE THE HIGHEST POTENTIAL OF POPPING WITH DIABATIC HEATING IN THE AFTERNOON/EARLY EVENING. SFC HIGH PRESSURE RE-ASSERTS ITSELF SOUTH INTO THE FORECAST AREA THURSDAY NIGHT THROUGH FRIDAY WITH MAINLY DRY CONDITIONS EXPECTED. THEN FOR FRIDAY NIGHT WAA RETURNS TO THE HIGH PLAINS WITH MOST MODELS ERUPTING SOME STORMS OVER THAT AREA. THOSE STORMS MAY DRIFT EAST INTO THE WESTERN CWA LATE FRIDAY NIGHT. AS FOR TEMPERATURES...THEY ARE EXPECTED TO REMAIN BELOW NORMAL FOR MOST OF THE FORECAST GIVEN THE CONTINUED OVERALL INFLUENCE OF COOL HIGH PRESSURE FROM THE NORTH. .LONG TERM...SATURDAY THROUGH WEDNESDAY FAIRLY GOOD AGREEMENT EXISTS IN THE EARLY PORTION OF THE EXTENDED FORECAST PARTICULARLY WITH THE UPPER LEVEL FLOW REGIME. NORTHWEST FLOW CONTINUES ACROSS THE NORTHERN PLAINS AS A LARGE VORTEX REMAINS ANCHORED ACROSS EASTERN CANADA. THE UPPER LEVEL LOW JUST OFF THE WESTERN COAST WILL CONTINUE TO MEANDER AS UPPER LEVEL RIDGING REMAINS STRONG ACROSS THE INTERMOUNTAIN WEST. IT APPEARS THAT PRECIPITATION ASSOCIATED WITH A SHORTWAVE...WILL BE POSSIBLE IN THE SATURDAY/SUNDAY TIME PERIOD HOWEVER MODELS DISAGREE ON HOW LONG PRECIPITATION LINGERS THROUGH SUNDAY. A TRANSITION TOWARDS MORE SEASONABLE TEMPERATURES ALSO LOOKS TO OCCUR LATE IN THE EXTENDED AS THE UPPER LEVEL RIDGE SLOWLY TRANSITIONS EAST. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS THUNDERSTORMS HAVE DEVELOPED ACROSS PARTS OF SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA. STORMS ARE EXPECTED TO DISSIPATE AS WE LOSE DAYTIME HEATING...HOWEVER THEY WILL BE IN THE VICINITY OF THE KPIR TERMINAL FOR THE NEXT FEW HOURS. ADDITIONAL SHOWERS AND THUNDERSTORMS MAY SPREAD INTO CENTRAL AND EASTERN SOUTH DAKOTA OVERNIGHT...DUE TO WEAK UPPER LEVEL IMPULSES MOVING ACROSS THE REGION. HOWEVER...IT APPEARS SHOWERS AND THUNDERSTORMS WILL BE WEAK AND ISOLATED IN NATURE...SO BESIDES KPIR...DID NOT MENTION ANY THUNDER IN THE REMAINING TAFS AT THIS TIME. AS ALWAYS...WILL MONITOR AND MAKE ANY AMENDMENTS THAT ARE NECESSARY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...SERR SHORT TERM...TDK LONG TERM...TVT AVIATION...SERR WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 7, 4:27 AM CDT, 15 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 427 AM CDT WED AUG 7 2013 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-080930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 427 AM CDT WED AUG 7 2013 /327 AM MDT WED AUG 7 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND THROUGH THE OVERNIGHT HOURS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...ALTHOUGH A FEW STORMS MAY BECOME STRONG. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY. A FEW STORMS MAY BECOME STRONG AND PRODUCE GUSTY WINDS AND SMALL HAIL. THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY NIGHT THROUGH SATURDAY NIGHT. SOME OF THIS THUNDERSTORMS COULD PRODUCE MODERATE TO LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
Nearby
Severe Thunderstorm Warnings in South Dakota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.